North Dakota, 2003Tornado in North Dakota, July 20, 2003
July 20, 2003 · NWS BIS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 1:50 PM CST, 12 hours earlier.
Area forecast discussion, Jul 19, 1:50 PM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUL 19 2003
FORECAST CHALLANGE TODAY INVOLVES CHC OF PRECIPITATION AND FURTHER
CHC OF SEVERE THUNDERSTORMS WITH COLD FRONT ADVANCING INTO NORTHERN
NORTH DAKOTA TONIGHT...
CURRENT TRENDS INDICATE CONVECTIVE TEMPS SHOULD BE MET ACROSS WEST
AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS READING RISE INTO
THE MID TO UPPER 90S. THIS MORNINGS SOUNDING SHOWED SIGNIFICANT
CAP...BUT THIS WILL LIKELY BE ERODED DUE TO HEATING AND FRONTAL
LIFTING. WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN FORECAST THIS
EVENING. ON SUNDAY...PROGRESSION OF SURFACE FRONT WIULL BRING IN
CVOOLER MORE STABLE AIR. SOME LINGERING CHC OF THUNDERSTORMS
POSSIBLE JMS AREA...BUT EXPECT DRY WEATHER BY AFTERNOON. REMAINDER
OF FORECAST DOMINATED BY SLOLW BUILDING RIDGE INTO THE NORTRHERN
PLAINS BY MIDWEEK. THIS WILL GENERAQLYY PROVIDE WARM AND DRY WEATHER
TO THE REGION. SHORT WAVE TROUGH WILL END THE RIDGES REIGN BY
THURSDAY INTO THE WEEKEND...BRINGING A CHANCE OF THUNDERSTORMS TO
THE REGION.
BIS...NONE.
ABELING
Hazardous weather outlook, Jul 19, 4:21 AM CST, 21 hours 29 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUL 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER WESTERN AND CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING.
VINING
In the hours before
Special weather statement, Jul 19, 9:59 PM CST, 3 hours 51 minutes before
NDZ004-005-012-013-200430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT SAT JUL 19 2003
SEVERE THUNDERSTORM WATCH #765 THAT WAS IN EFFECT
FOR...PIERCE...MCHENRY...BOTTINEAU AND ROLETTE COUNTIES...HAS BEEN
ALLOWED TO EXPIRE.
VINING
Local storm report, Jul 20, 1:48 AM CST, 2 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
248 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM JAMESTOWN ND 1 INCH HAIL
07/20/03 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNTornado, Dickey
- When
- July 20, 1:50 AM CST to 2:02 AM CST
- Where
- Dickey County, 1 mi W of Oakes
- Rating
- F1
- Path length
- 2 mi
- Path width
- 40 yd
- Reported by
- NEWSPAPER
- Coordinates
- 46.133, -98.100
Tornado touched down in open country and traveled north...northeast reaching the municipal airport causing damage to the airport roof and extensive damage to three 44,000 thousand bushel bins and minor damage to other bins. Hail up to one and three-quarter inch (1.75) caused extensive damage to crops.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376040.